New Jersey, 2009

Flash Flooding and Hail in New Jersey, July 26, 2009

July 26, 2009 · NWS OKX · 16 events in 3 counties and zones

A pre-frontal trough followed by a potent cold front caused multiple severe thunderstorms some of which produced flash flooding across Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$44,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough followed by a potent cold front caused multiple severe thunderstorms some of which produced flash flooding across Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 26, 3:15 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 26, 3:15 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
415 PM EDT SUN JUL 26 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE...AHEAD OF A COLD FRONT THROUGH EASTERN
OHIO...WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT. THE COLD FRONT WILL SLOWLY ADVANCE TODAY...REACHING
EASTERN NEW JERSEY BY LATE TONIGHT...THEN DISSIPATE MONDAY. A
SERIES OF TROUGHS WILL DEVELOP IN THE LEE OF THE APPALACHIANS
THROUGH THE WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS
IN THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
DESTABILIZING ATMOSPHERE CURRENTLY WITH INCREASING SHEAR. SEVERE
THUNDERSTORM WATCH ISSUED THROUGH 11PM. 40-50 KT LOW LEVEL JET
NOTED ON OKX 18Z SOUNDING EXPECTED TO COMBINE WITH LOWERING
LCL/S...HOWEVER UNIDIRECTIONAL SHEAR WILL BE THE LIMITING FACTOR
FOR TORNADOES. DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

THE INITIAL CHALLENGE WILL CONTINUE TO BE ASSESSING TRIGGER
TIME...AS CLOUDS HAVE MAINTAINED SOMEWHAT STABLE LOW LEVELS.
HOWEVER...BASED ON SATELLITE AND RADAR TRENDS...VIGOROUS GROWTH OF
CBS INDICATES THAT IT WILL NOT TAKE MUCH SUN TO ALLOW FORMATION OF
THUNDERSTORMS.

THINK THE FLAVOR OF THE CONVECTION WILL BE LINES OR CLUSTERS THAT
DO NOT NECESSARILY START OUT WITH MUCH ROTATION...BUT RATHER TAKE
ON THOSE CHARACTERISTICS AS THEY MOVE INTO A MORE HIGHLY SHEARED
ENVIRONMENT. FLASH FLOOD WATCH ALSO CONTINUES DUE TO HIGH
DEWPOINTS IN VIGOROUS THUNDERSTORM GROWTH.

ALSO...DUE TO LONG PERIOD OCEAN SWELLS AND GUSTY SOUTHERLY
WINDS...A HIGH RISK OF RIP CURRENTS IS FORECAST FOR THE REST OF TODAY
FOR ALL ATLANTIC OCEAN BEACHES. PLEASE SEE THE LATEST NYCCFWOKX
FOR DETAILS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE COLD FRONT THAT MOVES THROUGH LATER TONIGHT DISSIPATES IN THE
LOW LEVELS...BUT THE RESIDUAL MID LEVEL BOUNDARY REMAINS IN PLACE
THROUGH AT LEAST TUESDAY.

A PERSISTENT UPPER TROUGH REMAINS ENTRENCHED OVER EASTERN CANADA.
MUGGY AIRMASS IS NOT REALLY SCOURED OUT BY THE FRONT...SO WITH THE
UPPER LOW AND HIGH DEWPOINTS ON PLACE..UNSETTLED WEATHER IS
EXPECTED FOR AT LEAST THE NEXT FEW DAYS.

WILL STICK WITH A MAINLY DIURNAL TREND TO POP...KEEP THUNDERSTORMS
IN THE FORECAST AND TRY TO TWEAK TO INDIVIDUAL SHORTWAVES AS MUCH
AS POSSIBLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXTENDED FORECAST CONTINUES TO SHOW A SUMMER-LIKE PATTERN WITH
NO MAJOR RAIN MAKERS AND TEMPERATURES NEAR CLIMATOLOGY. ISOLATED TO
SCATTERED AFTERNOON CONVECTION WILL BE POSSIBLE EACH DAY...HOWEVER
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES LATE THURSDAY
WITH AN APPROACHING COLD FRONT. MODEL GUIDANCE CONTINUES TO SHOW NYC
APPROACHING UPPER 80S TO NEAR 90 DEGREES FOR MIDWEEK. IT REMAINS TO
BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT REACHING 90
DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME SINCE RECORDS
BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE DAYS IN JUNE AND
JULY WAS 1996).

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LIFR STRATUS WILL CONTINUE TO STRADDLE KGON/KISP INTO THIS
EVENING...OTHERWISE MAINLY VFR IN SCATTERED CLOUDS ACROSS
REMAINDER OF TERMINALS. PARTIAL SUNSHINE HAS ALLOWED FOR DE
STABILIZATION...WITH SHOWERS AND TSTMS EXPECTED TO DEVELOP LATE
THIS AFTERNOON INTO THIS EVENING. LOW MVFR CONDS POSSIBLE IN
STORMS. A 2 HR TEMPO HAS BEEN USED TO REPRESENT BEST
TIMING AT EACH TERMINAL...OVERALL BETWEEN 22Z AND 06Z. SOME OF
THE STORMS COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL.

SCT SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE TONIGHT AS A COLD
FRONT ENTERS THE AREA...ALTHOUGH THE SEVERITY OF THE STORMS WILL
DIMINISH AFTER MIDNIGHT WITH THE LOSS OF HEATING. HAVE ONLY KEPT
VCSH WITH VFR CIGS IN THE FORECAST AFTER 06Z DUE TO LOW
CONFIDENCE OF A SPECIFIC TERMINAL BEING AFFECTED.
OTHERWISE...WOULD EXPECT MVFR CIGS IN SHOWERS/TSTMS.

WOULD THINK THAT STRATUS/FOG ACROSS EASTERN TERMINALS WOULD DISPERSE
WITH EVENING CONVECTION...BUT THEN UNCERTAINTY EXISTS WITH
RE-DEVELOPMENT DUE TO LIKELY ONGOING SCT CONVECTIVE ACTIVITY.

STRATUS FOG DEVELOPMENT POSSIBLE ACROSS COASTAL TERMINALS MON
MORNING...OTHERWISE VFR CONDS WITH MVFR IN SCT CONVECTION.

OUTLOOK FOR 18Z MON THROUGH THU...
MON-FRI: VFR. ISOLD TO SCT AFTERNOON/EVENING CONVECTION WITH MVFR
CONDITIONS.

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. SEAS HAVE REMAINED BELOW SCA...BUT LLJ EXPECTED TO STRENGTHEN
OVER THE WATERS TONIGHT WHICH SHOULD HELP BUILD SEAS TO MARGINAL
SCA...CONTINUING INTO MONDAY. WILL CONTINUE SCA FOR OCEAN WATERS AND
LET SUBSEQUENT SHIFTS EXAMINE WAVE TRENDS.

ONCE OCEAN SEAS REACH MARGINAL SCA THEY COULD WAVER AROUND THERE
THROUGH THE FORECAST PERIOD WITH PERSISTENT SOUTHERLY FLOW AND
PERIODIC STRENGTHENING OF THE LLJ.

LATE AFTERNOON/EVENING AMBROSE JET DEVELOPMENT COULD HAVE MARGINAL
SCA WINDS ON THE WESTERN WATERS EACH DAY.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS COULD PRODUCE AREAL AVERAGE RAINFALL OF
THREE QUARTERS TO AROUND ONE INCH THIS EVENING. LOCALLY HIGHER
AMOUNTS OF TWO OR MORE INCHES ARE POSSIBLE WITH THE STRONGER STORMS
AND STORMS MOVING ACROSS THE SAME AREAS. FLASH FLOOD GUIDANCE
OUTSIDE NYC GENERALLY 2 TO 2 1/2 INCHES IN 3 AND 6 HOURS. FLASH
FLOODING...AND URBAN FLOODING...IS A POSSIBILITY THIS AFTERNOON
AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
FORECAST AREA.

ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...MONDAY THROUGH FRIDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...BC/MAS
AVIATION...NV
MARINE...BC/MAS
HYDROLOGY...BS
Hazardous weather outlook, Jul 26, 3:26 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT SUN JUL 26 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-272030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
426 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR THE NEXT
FEW DAYS...WHICH MAY PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-272030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
426 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 26, 2:55 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT SUN JUL 26 2009

NJZ006-NYZ072-074>077-262100-
HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-RICHMOND
(STATEN IS.)-
355 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORM WILL IMPACT HUDSON...KINGS (BROOKLYN)...NEW
YORK (MANHATTAN)...QUEENS...RICHMOND (STATEN ISLAND) AND SOUTHERN
NASSAU COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF RUMSON...MOVING NORTHEAST AT 25
MPH.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
1 1/2 INCHES AN HOUR IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jul 26, 3:44 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
444 PM EDT SUN JUL 26 2009

CTZ005-009-NYZ071-262130-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
444 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTCHESTER
COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANDS POINT...OR NEAR GLEN COVE...AND MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN FAIRFIELD AND WESTCHESTER COUNTIES...INCLUDING RYE...PORT
CHESTER...STAMFORD...DARIEN...NORWALK...NEW CANAAN...WILTON AND
GEORGETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 26, 4:02 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
502 PM EDT SUN JUL 26 2009

NYZ075>077-262200-
KINGS (BROOKLYN)-NASSAU-QUEENS-
502 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT KINGS (BROOKLYN)...NASSAU AND
QUEENS COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKAWAY BEACH TO 10
MILES NORTHEAST OF RUMSON...OR ALONG A LINE EXTENDING FROM ROCKAWAY
BEACH TO 11 MILES SOUTH OF ROCKAWAY BEACH...AND MOVING NORTHEAST AT
25 MPH.

PEOPLE IN KINGS (BROOKLYN)...NASSAU AND QUEENS COUNTIES...INCLUDING
SHEEPSHEAD BAY...ROCKAWAY BEACH...CANARSIE...HOWARD BEACH...OZONE
PARK...KENNEDY AIRPORT...ATLANTIC BEACH...CEDARHURST...WOODMERE AND
LONG BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Local storm report, Jul 26, 4:10 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
510 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             HOWARD BEACH            40.66N 73.84W
07/26/2009  E0.75 INCH       QUEENS             NY   LAW ENFORCEMENT

            PENNY SIZE HAIL

0420 PM     TSTM WND DMG     HOWARD BEACH            40.66N 73.84W
07/26/2009                   QUEENS             NY   LAW ENFORCEMENT

            WIRES AND LARGE TREE LIMBS DOWNED ON INTERSECTION OF
            PITKIN AVENUE AND HAWTREE ST.

&&

JP

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 2 flash flood, 2 lightning. Local standard time, as filed.

Hail, Union

When
July 26, 4:46 PM EST
Where
Union County, 0.38 mi SE of Summit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.717, -74.364

Nickel size hail was reported in Summit.

Hail, Union

When
July 26, 4:52 PM EST
Where
Union County, 1.05 mi W of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -74.320

Quarter size hail was reported in Springfield.

Hail, Essex

When
July 26, 4:53 PM EST
Where
Essex County, 1.73 mi NE of West Orange
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.790, -74.260

Nickel size hail was reported in West Orange.

Hail, Essex

When
July 26, 4:55 PM EST
Where
Essex County, 0.65 mi ENE of Maplewood
Measured
1 in hail
Reported by
Public
Coordinates
40.734, -74.269

Quarter size hail was reported in Maplewood.

Hail, Essex

When
July 26, 4:55 PM EST
Where
Essex County, 1.73 mi NE of West Orange
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.790, -74.260

Nickel size hail was reported.

Hail, Essex

When
July 26, 5:00 PM EST
Where
Essex County, 1.73 mi NE of West Orange
Measured
0.75 in hail
Reported by
Public
Coordinates
40.790, -74.260

Penny size hail was reported.

Thunderstorm Wind, Essex

When
July 26, 5:04 PM EST
Where
Essex County, 0.87 mi SE of Newark
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.720, -74.170

Power lines were reported down.

Thunderstorm Wind, Hudson

When
July 26, 5:10 PM EST
Where
Hudson County, 0.14 mi SSW of East Newark
Measured
52 kt (60 mph) estimated gust
Property damage
$11,000
Reported by
Trained Spotter
Coordinates
40.748, -74.151

A tree fell down at 29 Davis Avenue, landing on 2 cars and also damaging a shed.

Flash Flood, Hudson

When
July 26, 5:10 PM EST to 5:25 PM EST
Where
Hudson County, 0.49 mi ENE of Harrison to 1.05 mi NE of Harrison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.753, -74.162

Passaic Ave. in Kearny was closed due to flooding.

Lightning, Hudson

When
July 26, 5:13 PM EST
Where
Hudson County, 0.24 mi S of East Newark
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.746, -74.150

A lightning strike caused damage to a chimney at 309 Ann Street.

Thunderstorm Wind, Essex

When
July 26, 5:14 PM EST
Where
Essex County, 1.48 mi NNW of Brills Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.750, -74.160

Numerous trees and power lines were reported down.

Thunderstorm Wind, Hudson

When
July 26, 5:14 PM EST
Where
Hudson County, 0.69 mi S of East Newark
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.740, -74.150

Numerous trees and power lines were reported down.

Thunderstorm Wind, Hudson

When
July 26, 5:15 PM EST
Where
Hudson County, 1.06 mi SSW of East Newark
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.735, -74.155

Wires were reported down at the intersection of Cape May Street and Franklin Radgers Boulevard.

Flash Flood, Essex

When
July 26, 5:20 PM EST to 5:35 PM EST
Where
Essex County, 0.88 mi NNW of Brills Jct to 0.79 mi NNW of Brills Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.742, -74.157

Cars were stuck in high water at the intersection of Middlesex Blvd. and Frank E. Rodgers Blvd. in East Newark. The intersection was eventually closed by law enforcement.

Thunderstorm Wind, Hudson

When
July 26, 5:25 PM EST
Where
Hudson County, 0.87 mi SE of Jersey City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.710, -74.070

Power lines were reported down.

Lightning, Essex

When
July 26, 5:29 PM EST
Where
Essex County, 0.57 mi NNE of Newark Hgts
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.738, -74.246

Lightning struck 4 persons under a tree outside the Ivy Hill Apartments on Mount Vernon Place, killing one and injuring 3 others.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Essex2009-07-2622MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189613, 189615, 189619, 189620, 189623, 189626, 189647, 189649, 189809, 189629, 189645, 189652, 189653, 189814, 189655, 189644.